New York, 2014Flash Flood and Damaging Wind in New York, August 21, 2014
August 21, 2014 · NWS OKX · 2 events in 1 county or zone
An upper level trough pivoting through the Northeast triggered scattered evening showers and thunderstorms, with an isolated severe thunderstorm and flash flooding in Orange County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough pivoting through the Northeast triggered scattered evening showers and thunderstorms, with an isolated severe thunderstorm and flash flooding in Orange County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 21, 3:03 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 21, 3:03 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
403 PM EDT THU AUG 21 2014
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE PUSHES THROUGH THE NORTHEAST INTO THE
WEEKEND...EVENTUALLY PUSHING SOUTH ON SATURDAY AS HIGH PRESSURE
BUILDS DOWN FROM EASTERN CANADA. THIS HIGH WILL REMAIN NEARLY
STATIONARY OVER THE NORTHEAST INTO TUESDAY...THEN WILL SHIFT SOUTH
OF THE AREA AND SLIDE OFFSHORE THROUGH THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPPER LEVEL TROUGH PIVOTING THROUGH THE NORTHEAST WILL BRING AN
INCREASED CHC FOR SHOWERS WITH ISOLATED THREAT OF THUNDERSTORMS.
SCT ACTIVITY ASSOCIATED WITH AN EMBEDDED VORT MAX ALONG THE TROUGH
ALREADY NOTED FROM CENTRAL NY EXTENDING DOWN INTO EASTERN PA AS
OF 19Z. FLOW ALOFT FAIRLY WEAK...SO ANTICIPATING THE PROGRESSION OF
THIS PCPN INTO THE AREAS WEST AND NORTH OF NYC NO EARLIER THAN
THIS EVENING. DECENT INSTABILITY AROUND 1000 J/KG WITH BULK SHEAR
VALUES BETWEEN 25 AND 30 KTS SHOULD ALLOW FOR THE CONTINUATION OF
THE DEVELOPMENT OF PULSEY TSTMS INTO AREAS OF NORTHEASTERN NJ AND
THE LOWER HUDSON RIVER VALLEY. HOWEVER...CONFIDENCE DECREASES
HEADING EAST WHERE THE ONSHORE FLOW THROUGHOUT THE DAY HAS
PRODUCED A MORE STABLE ATMO. CONFIDENCE IS GREATEST OF PCPN WEST
OF NYC AND THUS HAVE INCLUDED LIKELY WORDING THIS EVENING TO
ACCOUNT FOR THIS. BECAUSE OF THE LOWER CONFIDENCE HEADING
EAST...CAPPED POPS AT CHC FOR THE SECOND HALF OF THE
NIGHT...MAINLY SE CT AND EASTERN LI...AND DID NOT INCLUDE THUNDER
AFTER 03Z.
TEMPS RIGHT AROUND NORMAL TONIGHT WITH THE CLOUD COVER AND
POTENTIAL FOR PCPN OVERNIGHT. USED A BLEND OF MET/MAV GUIDANCE.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE REGION REMAINS POSITIONED UNDER THE DEEPENING TROUGH ALONG THE
EASTERN SEABOARD AS RIDGING ALOFT STRENGTHENS ACROSS THE CENTRAL
US. AT THE SURFACE...LOW PRESSURE RIDES A NEARLY STATIONARY FRONT
WELL SOUTH OF THE AREA...WITH HIGH PRESSURE DIPPING SOUTH FROM
SOUTHEASTERN CANADA. SOME MODEL DISCREPANCY ON THE EXTENT OF PCPN
DEVELOPMENT DURING THE DAY AND EXACTLY WHERE IT FORMS. ONCE
AGAIN...HIGHER CONFIDENCE OF DEVELOPMENT OVER WESTERN AREAS WHERE
A SHORTWAVE IS EXPECTED TO MOVE THROUGH AS IT ROUNDS THE
TROUGH...SO MAINTAINING THE HIGHER CHC POPS THERE...WITH SLIGHT CHC
OVER EASTERN AREAS WITH THE THINKING THAT THE PERSISTENT EASTERLY
FLOW WILL WORK TO STABILIZE THE ATMO AND MINIMIZING THE CHC FOR
SHOWER FORMATION. 12Z MODEL SUITE ALSO SUGGESTS THE STRONGER
FORCING WITH ANOTHER SHORTWAVE REMAINING WELL EAST OF THE AREA
TOMORROW AFTN INTO TOMORROW EVENING...KEEPING THE BULK OF THAT
ASSOCIATED PCPN EAST OF THE AREA.
FOR TOMORROW NIGHT...COULD SEE LINGERING SHOWERS MAINLY OVER
WESTERN AREAS...CLEARING BY 06Z AS HIGH PRESSURE AT THE SURFACE
NUDGES SOUTH. PATCHY FOG ALSO POSSIBLE WITH PLENTY OF MOISTURE BEING
INJECTED IN THE LOWER LEVELS BY THE EASTERLY FLOW. TEMPS ON THE
COOLER SIDE AGAIN WITH THE ONSHORE FLOW DURING THE DAY FRIDAY AS
WELL INTO FRIDAY NIGHT.
THERE IS A MODERATE RISK FOR RIP CURRENT DEVELOPMENT ALONG THE
ATLANTIC OCEAN BEACHES DURING THE DAY FRIDAY.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
MODELS ARE IN GOOD AGREEMENT THAT THE H5 PATTERN ACROSS NOAM AT THE
START OF THE LONG TERM PERIOD WILL CONSIST OF AN AMPLIFYING RIDGE
EXTENDING FROM SOUTH CENTRAL CANADA THROUGH THE SE CONUS WITH A
CUTOFF LOW OVER THE WESTERN US A SLOWLY WEAKENING BLOCKING PATTERN
OVER EASTERN CANADA AND THE NORTHEAST. THE ANOMALOUSLY STRONG RIDGE
OVER QUEBEC WILL GRADUALLY BREAK DOWN AND MERGE WITH THE
AFOREMENTIONED RIDGE OVER THE US. THIS WILL RESULT IN A DIGGING
TROUGH EAST OF NEW ENGLAND.
SOME UNCERTAINTY WITH THE SPECIFIC DETAILS AND TIMING OF VORT ENERGY
TRACKING THROUGH NEW ENGLAND ON SAT...BUT THE TROUGH AXIS SHOULD
MOVE THROUGH SAT NIGHT. HAVE KEPT THE MAJORITY OF SAT DRY WITH JUST
A SCHC OF SHOWERS EARLY. THERE COULD BE A FEW ADDITIONAL SHOWERS
DURING THE AFTN IF THERE ARE ANY WEAKNESSES ALOFT...BUT CANNOT
PINPOINT WHERE AND WHEN AT THIS POINT. MAY NEED TO ADD SLIGHT TO LOW
CHC POPS IN SUBSEQUENT FORECAST PACKAGES TO ACCOUNT FOR THESE TIMING
DIFFERENCES. ADDITIONALLY...THE AMOUNT OF CLOUD COVER ON SAT IS
ALSO QUESTIONABLE AS A RESULT.
OTHERWISE...EXPECT DRY SEASONABLE CONDS THROUGH THE MIDDLE OF NEXT
WEEK AS HEIGHTS RISE ONCE THE TROUGH DEPARTS. SFC HIGH PRES WILL
BUILD INTO THE NORTHEAST OVER THE WEEKEND AND REMAIN NEARLY
STATIONARY INTO TUE. THIS WILL RESULT IN AN ELY FLOW CONTRIBUTING
TO BELOW NORMAL TEMPERATURES THOUGH THIS TIME...BUT WITH HEIGHTS
RISING TUE THROUGH THU...TEMPERATURES WILL REBOUND TO NEAR NORMAL
LEVELS.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
WEAK HIGH PRESSURE REMAINS OVER THE AREA.
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE AFTERNOON HOURS.
THERE WILL BE ISOLATED TO SCATTERED SHOWERS...AND ANY SHOWER COULD
REDUCE CEILINGS OR VSBYS TO MVFR BRIEFLY. BEST CHANCE FOR SHOWERS
ACROSS NYC METRO AND NORTH AND WEST...LATER IN THE DAY. ISOLATED
THUNDER IS A LOW POSSIBILITY. BY 23Z...CHANCE OF SHOWERS
INCREASES SLIGHTLY FOR COASTAL AREAS
A HIGHER COVERAGE OF SHOWERS IS EXPECTED TONIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH. STILL...BEST CHANCE NYC METRO AND
NORTH AND WEST. VFR CEILINGS AND VSBYS MAY LOWER TO MVFR OR EVEN
IFR LATE AT NIGHT.
CIG IMPROVEMENT ON FRIDAY WILL SLOW DUE TO MOIST ONSHORE FLOW.
SOUTHEAST OR SOUTH WIND 5 TO 10 KTS IS EXPECTED THIS AFTERNOON.
WINDS TONIGHT SHOULD LIGHTEN AS THEY TURN TO THE EAST.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TIMING OF CIGS
OVERNIGHT.
KLGA FCSTER COMMENTS: AMENDMENTS ARE POSSIBLE FOR TIMING OF CIGS
OVERNIGHT.
KEWR FCSTER COMMENTS: AMENDMENTS ARE POSSIBLE FOR TIMING OF CIGS
OVERNIGHT.
KTEB FCSTER COMMENTS: AMENDMENTS ARE POSSIBLE FOR TIMING OF CIGS
OVERNIGHT.
KHPN FCSTER COMMENTS: AMENDMENTS ARE POSSIBLE FOR TIMING OF CIGS
OVERNIGHT.
KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TIMING OF CIGS AND
VISIBILITIES OVERNIGHT.
.OUTLOOK FOR 18Z FRI THROUGH TUE...
.FRI MORNING...SUB VFR POSSIBLE IN LOW CLOUDS AND FOG.
.FRI AFTERNOON-TUE...VFR.
&&
.MARINE...
GENERALLY SUB-SCA CONDITIONS ON THE WATERS THROUGH FRIDAY NIGHT
WITH HIGH PRESSURE BUILDING SOUTH AND LOW PRESSURE REMAINING WELL
SOUTH OF THE WATERS.
SCA FOR SEAS WILL BE POSSIBLE ON THE OCEAN WATERS SAT WITH A
MODERATE ELY FLOW. CURRENT FORECAST KEEPS SEAS JUST BLO SCA
LEVELS...BUT THERE IS THE POTENTIAL FOR THEM TO BE A FOOT OR SO
HIGHER. SUB-ADVSY CONDS EXPECTED THEREAFTER AS THE PRES GRADIENT
WEAKENS WITH HIGH PRES BUILDING OVER THE NORTHEAST.
&&
.HYDROLOGY...
A FEW SLOW MOVING THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE
LOWER HUDSON VALLEY AND INTERIOR NE NJ AND INTO NYC. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN...BUT BASIN
AVERAGED TOTALS ARE FORECAST TO REMAIN LIGHT WITH THE ISOLATED
NATURE OF THE STORMS.
NO SIGNIFICANT RAINFALL IS EXPECTED THEN THROUGH THE MIDDLE OF
NEXT WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...24/SEARS
NEAR TERM...SEARS
SHORT TERM...SEARS
LONG TERM...24
AVIATION...IRD
MARINE...24/SEARS
HYDROLOGY...24/SEARSHazardous weather outlook, Aug 21, 2:32 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
332 PM EDT THU AUG 21 2014
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-221945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
332 PM EDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-221945-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
332 PM EDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Thunderstorm Wind, Orange
- When
- August 21, 5:58 PM EST
- Where
- Orange County, 0.68 mi NNE of Port Jervis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.379, -74.694
Multiple trees and wires were reported down across the town, especially near Main Street and the Acre neighborhood.
Flash Flood, Orange
- When
- August 21, 6:30 PM EST to 7:00 PM EST
- Where
- Orange County, 0.31 mi SSW of Tristates
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.366, -74.683
Main Street in Port Jervis was flooded and impassable. The bridge over the Neversink River was closed to traffic due to the flood waters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flood and Hail in California, August 21, 2014$105,000 · 65 kt wind · 5 events
- Flash Flood and Debris Flow in Washington, August 21 to 22, 2014$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541179, 542511.